DR. ROACH: Medicine not always best treatment
DEAR DR. ROACH: My husband is an elementary-school teacher, age 69. He started teaching in 1983 with beautiful handwriting. By 2003 he had difficulty trying to write. As the years went by, the hand problem got worse. He went to a specialist, and he was diagnosed with writer's cramp, or, as they called it, focal dystonia. They explained it as a problem with connections at the back of his brain; there was no way to stimulate that part of the brain safely.
The doctor offered medicine, but we decided that the side effects weren't worth it. Our son thinks a chiropractor might help. What other treatments could help my husband? -- S.M.
ANSWER: Writer's cramp is a form of a focal dystonia ("focal" meaning it's limited to a specific area of the body, "dys" meaning abnormal and "tonia" meaning tension or contraction). It is not clear what causes it. A minority of cases seem to be genetic.
Some dystonias affect not only a specific body part, but also a specific activity. Writer's cramp is one of those.
It sounds like your husband's doctors considered and rejected deep brain stimulation, usually reserved for people who don't respond to other treatments. The medications used are not always effective, and may have quite serious side effects, so I understand his decision. This is another condition where botulinum toxin (Botox) can be effective.
Both physical and occupational therapy can be very helpful in dystonia. A chiropractor can do treatments, such as massage, that may help, but you should find one who is experienced with this condition.
I found two sources of additional information, one at www.
dystonia-foundation.org and another at www.ninds.nih.gov/disorders/dystonias.
DEAR DR. ROACH: My husband had a severe case of shingles in October 2013. He still has pain. He was given Lyrica. Sometimes it helps, but his memory is affected. I'm leery about giving it to him. I've been giving him ibuprofen, which helps sometimes. Can you give me any advice? -- R.C.
ANSWER: Many medicines are used to treat post-herpetic neuralgia, the pain that often follows shingles. This pain can be very severe and tends to be more prolonged the older you are.
Pregabalin (Lyrica) is an effective medication for many people, but changes in memory certainly could be a side effect. I would be leery of giving it, too. There are several other classes of medication he can try. If his doctor is uncomfortable trying something else, a neurologist or pain specialist can help. Sometimes, small doses of several medications work better than higher doses of just one.
Giving the shingles vaccine does not help once you have post-herpetic neuralgia, but it can prevent many cases, and most people who could benefit from the vaccine haven't had it.
DEAR DR. ROACH: I often wonder if the white mold one sees on supermarket blueberries is at all dangerous to one's heath. I've eaten a few with such mold, but with no apparent effect. -- A.W.
ANSWER: I contacted an expert at Michigan State University, who told me that the white mold is likely a type of trichoderma. Trichoderma are not usually dangerous to humans, although some people can have an allergic reaction to it.
Still, moldy blueberries are likely to be old, not have as many nutrients and not taste so good. Eat berries right away, before they can get moldy, and if you notice that they are moldy as soon as you get them home from the store, take them back.